Alert archive / Ohio / River Flood Warnings in 2020
River Flood Warning 18, NWS Cleveland, OH
NWS Cleveland, OH issued this river flood warning at Mar 20, 2020, 11:05 AM EDT for Sandusky County, Wood County, Ohio. It took effect at Mar 20, 2020, 6:48 PM EDT. It was in force for 7 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2020, 11:05 AM EDT (15:05 UTC)
- In effect from
- Mar 20, 2020, 6:48 PM EDT
- Expired
- Mar 21, 2020, 1:18 AM EDT
- In force
- 7 hr
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Sandusky County, OH, Wood County, OH
The radar
The Cleveland radar (KCLE), 133 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Portage River at Woodville (WDVO1). The gauge peaked at 8.73 ft at Mar 20, 2020, 8:00 PM EDT.
- Action stage
- 8 ft
- Minor stage
- 11 ft
- Moderate stage
- 12.5 ft
- Major stage
- 13.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04195500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
127 WGUS41 KCLE 201505 FLWCLE BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Cleveland OH 1105 AM EDT Fri Mar 20 2020 ...The National Weather Service in Cleveland has issued a flood warning for the following rivers in Ohio... Portage River At Woodville PRECAUTIONARY/PREPAREDNESS ACTIONS... Never drive your car through flooded roadways. The water may be deeper than it appears. Turn around...don't drown! Stay tuned to NOAA weather radio and other local media for further details and updates. && OHC143-173-202304- /O.NEW.KCLE.FL.W.0018.200320T2248Z-200321T1200Z/ /WDVO1.1.ER.200320T2248Z.200321T0000Z.200321T0600Z.NO/ 1105 AM EDT Fri Mar 20 2020 The National Weather Service in Cleveland has issued a * Flood Warning for The Portage River At Woodville * from this evening to Saturday morning. * At 10 AM the stage was 8.2 feet. * Flood stage is 9.0 feet. * Minor flooding is forecast. * Forecast...Rise just above the flood stage by this evening to near 9.1 feet. The river will fall below flood stage by late tonight. * At 9.0 feet...The river inundates lower portions of Trail Marker Park and is out of banks in Pemberville. && LAT...LON 4136 8354 4148 8334 4143 8334 4135 8349 $$
3 follow-up statements
357
WGUS81 KCLE 202126
FLSCLE
Flood Statement
National Weather Service Cleveland OH
526 PM EDT Fri Mar 20 2020
...The flood warning is cancelled for the following rivers in Ohio...
Black River At Elyria
...The flood warning continues for the following rivers in Ohio...
Portage River At Woodville
...The flood warning continues for the following rivers in Ohio...
Scioto River Near Prospect
Killbuck Creek Near Killbuck
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Never drive your car through flooded roadways. The water may be
deeper than it appears. Turn around...don't drown!
Stay tuned to NOAA weather radio and other local media for further
details and updates.
&&
OHC143-173-210525-
/O.EXT.KCLE.FL.W.0018.200320T2312Z-200321T1200Z/
/WDVO1.1.ER.200320T2312Z.200321T0000Z.200321T0600Z.NO/
526 PM EDT Fri Mar 20 2020
...Flood warning extended until Saturday morning...The flood warning
continues for
The Portage River At Woodville.
* From this evening until Saturday morning.
* At 4:30 PM Friday the stage was...8.7 feet.
* Minor flooding is forecast.
* Flood stage is 9.0 feet.
* Forecast to rise above flood stage by this evening and rise to near
9.1 feet by this evening. The river will fall below flood stage by
late tonight.
* At 9.0 feet...The river inundates lower portions of Trail Marker
Park and is out of banks in Pemberville.
&&
LAT...LON 4136 8354 4148 8334 4143 8334 4135 8349
$$
OHC093-202156-
/O.CAN.KCLE.FL.W.0016.000000T0000Z-200321T1000Z/
/ELRO1.1.ER.200319T1318Z.200320T1230Z.200320T2010Z.NO/
526 PM EDT Fri Mar 20 2020
The flood warning is cancelled for
The Black River At Elyria.
* At 5:15 PM Friday the stage was...9.3 feet.
* Flood stage is 9.5 feet.
* At 9.5 feet...Flooding begins south of Elyria in Carlisle Township
along Woodside Drive.
&&
LAT...LON 4146 8219 4148 8212 4139 8207 4127 8215
4128 8220 4140 8212
$$
OHC101-210525-
/O.CON.KCLE.FL.W.0019.200321T0000Z-200321T1800Z/
/PRGO1.1.ER.200321T0000Z.200321T0600Z.200321T1200Z.NO/
526 PM EDT Fri Mar 20 2020
The flood warning continues for
The Scioto River Near Prospect.
* From this evening until Saturday afternoon.
* At 5:00 PM Friday the stage was...8.9 feet.
* Minor flooding is forecast.
* Flood stage is 9.0 feet.
* Forecast to rise above flood stage by this evening and rise to near
9.1 feet by late tonight. The river will fall below flood stage by
Saturday morning.
* At 10.0 feet...Highway 203 is inaccessible north of Prospect.
Flooding occurs near Elm Street in northern parts of Prospect.
&&
LAT...LON 4052 8324 4055 8318 4044 8317 4044 8324
$$
OHC075-169-210525-
/O.CON.KCLE.FL.W.0013.000000T0000Z-200324T1400Z/
/KILO1.1.ER.200319T1425Z.200321T1200Z.200324T0800Z.NO/
526 PM EDT Fri Mar 20 2020
The flood warning continues for
The Killbuck Creek Near Killbuck.
* Until Tuesday morning.
* At 5:00 PM Friday the stage was...16.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 15.0 feet.
* The river will rise to near 16.9 feet by Saturday morning. The
river will fall below flood stage Tuesday morning.
* At 17.0 feet...Private property on Water Street in the Village of
Killbuck flooded. Several county and local roads impassable
including State Route 60 south and County Road 621.
&&
LAT...LON 4099 8203 4099 8193 4067 8190 4045 8191
4045 8202 4067 8202
$$185
WGUS81 KCLE 210329
FLSCLE
Flood Statement
National Weather Service Cleveland OH
1129 PM EDT Fri Mar 20 2020
...The flood warning continues for the following rivers in Ohio...
Killbuck Creek Near Killbuck
...The flood warning continues for the following rivers in Ohio...
Portage River At Woodville
Scioto River Near Prospect
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Never drive your car through flooded roadways. The water may be
deeper than it appears. Turn around...don't drown!
Stay tuned to NOAA weather radio and other local media for further
details and updates.
&&
OHC143-173-211129-
/O.CON.KCLE.FL.W.0018.000000T0000Z-200321T1200Z/
/WDVO1.1.ER.200321T0600Z.200321T0600Z.200321T0600Z.NO/
1129 PM EDT Fri Mar 20 2020
The flood warning continues for
The Portage River At Woodville.
* From late tonight until Saturday morning.
* At 10:30 PM Friday the stage was...8.7 feet.
* Minor flooding is forecast.
* Flood stage is 9.0 feet.
* Forecast to rise above flood stage by late tonight and rise to near
9.0 feet by late tonight. The river will fall below flood stage
Saturday morning.
* At 9.0 feet...The river inundates lower portions of Trail Marker
Park and is out of banks in Pemberville.
&&
LAT...LON 4136 8354 4148 8334 4143 8334 4135 8349
$$
OHC101-211129-
/O.CON.KCLE.FL.W.0019.000000T0000Z-200321T1800Z/
/PRGO1.1.ER.200320T2321Z.200321T0300Z.200321T1200Z.NO/
1129 PM EDT Fri Mar 20 2020
The flood warning continues for
The Scioto River Near Prospect.
* Until Saturday afternoon.
* At 11:00 PM Friday the stage was...9.1 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 9.0 feet.
* The river will fall to below flood stage by Saturday morning.
* At 10.0 feet...Highway 203 is inaccessible north of Prospect.
Flooding occurs near Elm Street in northern parts of Prospect.
&&
LAT...LON 4052 8324 4055 8318 4044 8317 4044 8324
$$
OHC075-169-211129-
/O.EXT.KCLE.FL.W.0013.000000T0000Z-200324T0300Z/
/KILO1.1.ER.200319T1425Z.200321T1200Z.200323T2100Z.NO/
1129 PM EDT Fri Mar 20 2020
...Flood warning extended until Monday evening...The flood warning
continues for
The Killbuck Creek Near Killbuck.
* Until Monday evening.
* At 11:00 PM Friday the stage was...16.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 15.0 feet.
* The river will rise to near 16.7 feet by Saturday morning. The
river will fall below flood stage Monday afternoon.
* At 17.0 feet...Private property on Water Street in the Village of
Killbuck flooded. Several county and local roads impassable
including State Route 60 south and County Road 621.
&&
LAT...LON 4099 8203 4099 8193 4067 8190 4045 8191
4045 8202 4067 8202
$$331 WGUS81 KCLE 210518 FLSCLE Flood Statement National Weather Service Cleveland OH 118 AM EDT Sat Mar 21 2020 ...The flood warning is cancelled for the following rivers in Ohio... Portage River At Woodville PRECAUTIONARY/PREPAREDNESS ACTIONS... Never drive your car through flooded roadways. The water may be deeper than it appears. Turn around...don't drown! Stay tuned to NOAA weather radio and other local media for further details and updates. && OHC143-173-210548- /O.CAN.KCLE.FL.W.0018.000000T0000Z-200321T1200Z/ /WDVO1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 118 AM EDT Sat Mar 21 2020 The flood warning is cancelled for The Portage River At Woodville. * At 12:30 AM Saturday the stage was...8.6 feet. * Flood stage is 9.0 feet. * Forecast... The river crested at 8.7 feet and will continue to fall. * At 9.0 feet...The river inundates lower portions of Trail Marker Park and is out of banks in Pemberville. && LAT...LON 4136 8354 4148 8334 4143 8334 4135 8349 $$ Sefcovic
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this river flood warning went out at Mar 20, 9:56 AM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Mar 20, 9:56 AM EDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 956 AM EDT Fri Mar 20 2020 .SYNOPSIS... Low pressure will move east across the Great Lakes Friday, dragging a cold front east across the area through Friday afternoon. Behind the front, high pressure will build east across the area through much of the weekend. Another area of low pressure will approach the Ohio Valley by Sunday night, followed by another system mid-week. && .NEAR TERM /THROUGH SATURDAY/... Update...Adjusted sky grids and hourly temps. Previous Discussion... Cluster of showers and thunderstorms across West-Central OH continues tonight with mostly stratiform rain found across the southern fringes of our area. Of note, there has been one thunderstorm cell which has been fairly organized over the past hour or so and is currently moving east-northeast. This cluster/cell could graze the southern tier of counties over the next couple of hours (Morrow/Knox/Holmes) as a strong LLJ begins to develop cross the Ohio Valley, sustaining the nocturnal convection. Showers have also begun to fire across Central Indiana with the arrival of this h850 energy. Elevated instability will be able to support a slight chance of thunder through the morning as this precipitation moves across the area. Precipitation amounts through the morning will be up to a quarter of an inch along the lakeshore with up to an inch along the southern tier where the heaviest rain (and convection) is expected. Attention then turns towards later this morning/early afternoon has a cold front moves east across the area, supported by exceptionally large bulk shear values up to 70 knots and steep low level lapse rates. Initiation will begin late morning just west of I-71 as a broken line of showers, then quickly move east across the area, reaching the OH/PA border and exiting the area by 18-19Z. The best chance for thunder in this line of showers appears to be just west of the OH/PA border with MLCAPE values maximized around 400-500 J/kg. The main threat for this line would be damaging winds and the transport of strong winds aloft (40-50 mph) down to the surface, given steep theta-e profiles and low level lapse rates. Tornado potential now appears very low if not negligible given unidirectional shear profiles. Behind the front, winds turn northwesterly and remain gusty, with values of 20-30 mph through the evening. Winds then turn northerly/northeasterly overnight and decrease down to 10-15 mph. High pressure returns Saturday, but given flow off the Lake, clouds will stick around for much of the day. Temperatures will be below average in the mid to upper 30s. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... The short term forecast begins fairly quiet with an upper ridge building into the Great Lakes region, supporting surface high pressure. This combination will be in place through Sunday to allow for dry conditions. Cool, Canadian air will sink into the region, which will allow for temperatures to sink into the 20s on Saturday night with clear skies allowing for radiational cooling. Temperatures slightly recover into the 40s for Sunday as flow backs around to the east over the region. A marginal mid-level shortwave trough enters the central CONUS on Sunday night and will support a weak surface low entering the Ohio Valley on Sunday night into Monday. This low gets intercepted by a northern stream trough, which will bring the low northeast and allow it to merge into a stronger coastal low by Monday night. This weak system should allow for some rain to enter the region late Sunday night into Monday, although a wet snowflake may also be possible, especially in NW OH. As the system pulls away from the region, some warmer air will try to enter, but highs on Monday will likely fall short of normal with highs in the 40s. && .LONG TERM /TUESDAY THROUGH THURSDAY/... The long term forecast period is features a bit of a back-and-forth with wet and dry weather. The period begins with high pressure behind a weak low pressure system, which should allow for Tuesday to be dry. Winds are quick to back with the surface high and temperatures will attempt to get back to normal. Another shortwave trough enters the area on Tuesday night, supporting low pressure that will move over the Ohio Valley. This will make Tuesday night into Wednesday the next wet period, although some of the models are bringing this system further south. A brief reprieve of rain is possible on Wednesday night as the area remains between low pressure systems. A trough over the northern Plains will support low pressure over the northern Great Lakes, which will allow for the region to be in the warm sector for late next week. Temperatures appear to be on the upward trend for late in the week, but with warmer temperatures, rain also appears possible and will maintain rain chances in the forecast. && .AVIATION /12Z Friday THROUGH Tuesday/... Mostly VFR this morning as rain showers continue to move east across the area. Some pockets of MVFR visbys/ceilings associated with rain remain possible through the next couple of hours. A brief lull in rain will occur mid- morning before a cold front sweeps through the area later this morning and early afternoon. This cold front will initiate a narrow line of showers with some embedded thunder which should quickly exit the area by around 2-3 pm. Behind the front, looking like a good bet ceilings will remain socked in MVFR except for TOL with north, northeasterly flow off the Lake. Southerly winds have continued to be gusty this morning 20-30 knots and will remain gusty through the afternoon. Will have to keep an eye on short-fused wind gusts associated with the aforementioned line of showers that is expected to move east across the area late morning/early afternoon. This line has the potential to bring down strong winds of 35-45 knots aloft down to the surface. Winds begin to diminish by tomorrow evening and overnight as they turn more northerly. .OUTLOOK...Non VFR conditions are possible early next week in rain and/or snow showers. && .MARINE... Low pressure moving through the Great Lakes region today has allowed for unfavorable marine weather conditions over Lake Erie. Strong mixing in the warm sector should allow for some elevated southwest winds over the lake this morning. This low will extend a cold front across the lake by this afternoon and winds will shift around to the west then northwest over the basin and remain strong through the afternoon and evening hours. Waves will begin to respond in the nearshore waters with the frontal passage and the higher waves should persist into early Saturday. For now, will maintain the Small Craft Advisory for the lake with the end time of early Saturday morning, although a localized extension may be needed. High pressure builds into the Great Lakes region on Friday night and will persist over the area through Sunday. As this area of high pressure propagates through the region, winds will shift around to the north for Saturday and then a less favorable easterly flow over the lake on Sunday. This east flow will remain below 20 knots, but any east flow is concerning for the western basin for SCA conditions and lakeshore flooding. Weak low pressure will enter the Ohio Valley from the south on Sunday night and winds will come around to the north by Monday and will quickly shift around to the southwest as the low passes to the east of the region on Monday afternoon. High pressure returns to the Great Lakes region for Monday night into Tuesday and tranquil flow will return to the basin. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...Small Craft Advisory until 4 AM EDT Saturday for LEZ142>149. && SYNOPSIS...Kahn NEAR TERM...Kahn/TK SHORT TERM...Sefcovic LONG TERM...Sefcovic AVIATION...Kahn MARINE...Sefcovic
Hazardous weather outlook, Mar 20, 5:26 AM EDT, 5 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 526 AM EDT Fri Mar 20 2020 OHZ010>014-019>023-028>033-036>038-047-089-PAZ001>003-210930- Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-Summit- Portage-Trumbull-Crawford-Richland-Ashland-Wayne-Stark-Mahoning- Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie- Southern Erie- 526 AM EDT Fri Mar 20 2020 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Gusty winds of 35-45 mph will be possible through this afternoon ahead and behind the cold front. A line of showers will develop just west of I-71 late morning and move east across the area through the early afternoon. The primary threat with this line includes scattered thunderstorms and the potential for pockets of damaging winds reaching 50-60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-210930- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 526 AM EDT Fri Mar 20 2020 This Hazardous Weather Outlook is for central Lake Erie, eastern Lake Erie and western Lake Erie. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ003-006>009-017-018-027-210930- Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Wyandot- 526 AM EDT Fri Mar 20 2020 This Hazardous Weather Outlook is for north central Ohio and northwest Ohio. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 20, 6:13 AM EDT, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Cleveland OH
613 AM EDT Fri Mar 20 2020
OHZ038-047-201115-
Holmes-Knox-
613 AM EDT Fri Mar 20 2020
...AN AREA OF THUNDERSTORMS PRODUCING HEAVY RAIN WILL MOVE ACROSS
HOLMES AND KNOX COUNTIES...
At 608 AM EDT, showers and thunderstorms were clustered near
Danville, or 15 miles east of Mount Vernon, moving northeast at 55
mph. Rainfall rates of 1 to 2 inches per hour are expected with
these thunderstorms which may lead to ponding of water on roadways.
If you encounter high water, do not drive your vehicle through
flooded roadways. Be especially careful before sunrise as high water
may be hard to see. Wind gusts to 45 mph are also possible with
these thunderstorms.
Locations impacted include...
Mount Vernon, Millersburg, Berlin, Walnut Creek, Gambier, Centerburg,
Danville, Killbuck, Glenmont, Winesburg, Farmerstown, Baltic,
Martinsburg, Gann, North Liberty, Bladensburg, Mount Hope and Charm.
LAT...LON 4028 8272 4055 8243 4057 8216 4066 8167
4044 8168 4045 8218 4027 8219 4025 8222
TIME...MOT...LOC 1008Z 240DEG 49KT 4038 8217
ClarkThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 6:13 AM EDT | Special Weather Statement | CLE | Holmes, Knox | 62 min |
| Mar 20, 12:02 PM EDT | Severe Thunderstorm Warning | CLE | Geauga | 43 min |
| Mar 20, 12:02 PM EDT | Severe Thunderstorm Warning | CLE | Portage, Summit | 28 min |
| Mar 20, 12:09 PM EDT | Severe Thunderstorm Warning | CLE | Portage, Stark, Summit | 36 min |
| Mar 20, 12:15 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Trumbull | 45 min |
| Mar 20, 12:18 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Holmes, Mahoning, Medina, Portage, Richland and 3 more | 42 min |
| Mar 20, 12:30 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Trumbull | 34 min |
| Mar 20, 12:48 PM EDT | Special Weather Statement | CLE | Mahoning | 42 min |
| Mar 20, 12:59 PM EDT | Special Weather Statement | CLE | Holmes, Knox, Stark | 46 min |
| Mar 20, 4:21 PM EDT | River Flood Warning | CLE | Marion | 42 hr |
Nearby
River Flood Warnings in Ohio, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.